Thunderstorm Wind, Tripp
- When
- June 2, 7:01 PM CST
- Where
- Tripp County, 4 mi SSE of Witten
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.377, -100.049
A thunderstorm briefly became severe over western Tripp County, with wind gusts to over 60 mph and small hail accompanying the storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over western Tripp County, with wind gusts to over 60 mph and small hail accompanying the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 4:47 PM CST, 2 hours 14 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 447 PM MDT Sun Jun 2 2024 .KEY MESSAGES... - Severe storms possible this afternoon and evening, mainly over south-central SD, with a few stronger storms further west into western SD and the Black Hills. - Warm weather expected for much of the upcoming week, with drier conditions developing mid to late week. && .DISCUSSION...(This Evening Through Sunday) Issued at 1245 PM MDT Sun Jun 2 2024 Water vapor shows upper trof over the Northern Rockies with next upper trof beginning to move inland the Pac NW. At the surface, trof extends through the western Dakotas southward into the NE panhandle and eastern CO. Cold front just recently moved through Rapid City. Early afternoon temps range from the upper 60s in northeast WY to the lower 80s in south-central SD. Still seeing mostly fair wx cumulus across the forecast area as the atmosphere is taking some time to recover from the overnight/early morning convection. MLCAPE is ranging from 1000-1500J/kg along/east of the surface trof/cold front and upwards of 2500J/kg across south-central SD with modest shear in place. Should start seeing some convection developing over the Black Hills area in the next hour or two, with additional activity from northeast WY through southwest and south-central SD. There could be a few stronger storms in areas west of the surface trof/cold front, but the better severe threat will be across south-central SD where MLCAPE may approach 3500J/kg with increasing deep layer shear as upper trof nudges eastward. The best chance for the severe storms over south-central SD will be in the late afternoon/evening hours with large hail and damaging winds the main threats. Storms will gradually end by later this evening. Southwest flow aloft quickly returns on Monday with warm front lifting north across the area. Areas on the SD plains should reach well into the 80s with a couple locations south/east of the Black Hills close to 90. Could be a few late day showers/storms, but overall coverage should be limited and severe storms are not expected. Next upper trof crosses the NortheWarm today with chances for showers and thunderstorms. rn Rockies into the Northern Plains Monday night into Tuesday for a slightly better chance for showers/storms with the best lift across northeast WY and northwest SD. Severe storms are not expected. Highs Tuesday will be mostly in the 70s. Upper ridge then gets established across the western CONUS for mid to late week, with drier and warm conditions expected for our area. However, ridge axis looks to remain to our west with mainly northwest flow across the Northern Plains. This should keep temps from getting too hot. Upper ridge will slowly break down and shift south for very late in the week and next weekend, with a more unsettled pattern developing for our area. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 447 PM MDT Sun Jun 2 2024 Isolated thunderstorms have developed across western South Dakota. Storms will increase in coverage across south central South Dakota this evening. Severe thunderstorms are possible. Thunderstorms are expected to move off to the east of the forecast area by 05Z this evening. LCL MVFR conditions are possible near any precipitation, otherwise VFR conditions will prevail through the forecast period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...Johnson AVIATION...Wong
Hazardous Weather Outlook National Weather Service Rapid City SD 1043 AM MDT Sun Jun 2 2024 SDZ043-044-046-047-049-077-031300- Northern Jackson-Bennett-Mellette-Todd-Tripp-Southern Jackson- 1043 AM MDT Sun Jun 2 2024 /1143 AM CDT Sun Jun 2 2024/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include hail larger than 1 inch and damaging wind gusts greater than 60 mph. A tornado is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday afternoon and Monday night. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-014-027-030>032-041-042-073-075-076-031300- Northern Meade Co Plains-Ziebach-Southern Foothills- Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River- Northern Oglala Lakota-Southern Meade Co Plains- Eastern Fall River-Southern Oglala Lakota- 1043 AM MDT Sun Jun 2 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include hail larger than 1 inch and damaging wind gusts greater than 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday afternoon and Monday night. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-024>026-028-029-072-074-078-WYZ054>060-031300- Harding-Northern Perkins-Butte-Northern Black Hills- Northern Foothills-Rapid City-Central Black Hills- Southern Black Hills-Sturgis/Piedmont Foothills-Hermosa Foothills- Southern Perkins-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle- Northeastern Crook- 1043 AM MDT Sun Jun 2 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight chance of thunderstorms today. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Monday afternoon and Monday night. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
350 PM MDT Sun Jun 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Tornado 11 NNE Opal 45.02N 102.33W
06/02/2024 Meade SD Law Enforcement
Meade County Sheriff's Office confirms a tornado
crossed Highway 212 around MM 100, 14 miles west of
Faith.
0320 PM Hail 12 NE Opal 45.02N 102.29W
06/02/2024 E1.75 inch Meade SD Law Enforcement
&&
CALDERONPreliminary Local Storm Report
National Weather Service Rapid City SD
425 PM MDT Sun Jun 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail 2 W Rapid City Arpt 44.03N 103.09W
06/02/2024 E1.00 inch Pennington SD Public
&&
SchultzPreliminary Local Storm Report
National Weather Service Rapid City SD
434 PM MDT Sun Jun 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM Hail 1 WNW Red Scaffold 44.77N 101.86W
06/02/2024 E1.00 inch Ziebach SD Trained Spotter
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
437 PM MDT Sun Jun 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Hail 11 NW Red Scaffold 44.89N 101.97W
06/02/2024 E0.50 inch Ziebach SD Trained Spotter
&&
SchultzPreliminary Local Storm Report
National Weather Service Rapid City SD
611 PM MDT Sun Jun 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM Rain 9 WSW Red Elm 44.99N 101.96W
06/02/2024 M0.50 inch Ziebach SD Trained Spotter
&&
SchultzPreliminary Local Storm Report...Corrected
National Weather Service Rapid City SD
612 PM MDT Sun Jun 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Tornado 9 NNE Opal 45.02N 102.39W
06/02/2024 Meade SD Law Enforcement
Meade County Sheriff's Office confirms a tornado
crossed Highway 212 around MM 97, 17 miles west of
Faith.
&&
Corrected location...remarks
CALDERONThe North Platte radar (KLNX), 164 km away, was scanning. The volume nearest the first event began at 01:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178536.